Medications that harm your hearing are surprisingly widespread. From popular pain medicine to tinnitus medication, discover which of them has an impact on your hearing.
Your Hearing Can be Affected by Medications
Prescription drugs are a nearly $500 billion market and the United States makes up close to half of that usage. Are you purchasing over the counter medications? Or maybe your doctor has prescribed you with some form of medication. All medications have risks, and while risks and side effects might be listed in the paperwork, people usually don’t think they’ll be affected. That’s why emphasizing that some medications could increase your risk of having loss of hearing is so crucial. A few medications can, on a positive note, help your hearing, including tinnitus treatment. But how can you know which medications are safe and which are the medications will be harmful? And what to do if a doctor prescribes drugs that cause loss of hearing? Here’s the good, the bad, and the ugly on medications.
1. Your Ears Can be Harmed by Over-The-Counter PainKillers
The fact that such an everyday thing could cause loss of hearing. How regularly hearing loss occurred in individuals who were using many different kinds of painkillers was studied by researchers. This connection is backed by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something surprising. Over-the-counter pain relievers, if used daily, will damage hearing. 2 or more times a week is defined as regular use. Individuals who suffer from chronic pain commonly take these kinds of medicines at least this often. Temporary loss of hearing can result from using too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger nearly doubled if they were using this drug to deal with chronic pain. To be clear, prescription drugs are just as bad. Here are a few prescription medications that may cause hearing loss:
It’s unclear precisely what causes this loss of hearing. These drugs could reduce the flow of blood to your sensitive inner ear, which as time passes would destroy nerves that detect sound. That’s why hearing loss could be the results of prolonged use of these medications.
2. Some Antibiotics Are Ototoxic
Most antibiotics are most likely relatively safe when used as directed and you’re not allergic. But the type of antibiotic called Aminoglycoside might raise hearing loss. Human studies haven’t yet yielded solid data because they are in their initial stages. But there absolutely seem to be certain individuals who have noticed loss of hearing after taking these drugs. Results from animal-testing are persuasive enough. There might be something to be concerned about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every single time. The following ailments are generally treated with Aminoglycoside antibiotics:
- Bacterial meningitis
- Cystic fibrosis
- Tuberculosis (TB)
- Certain other respiratory diseases
More chronic illnesses are managed over a longer duration with these. Pneumonia and children’s ear infection were, until not long ago, commonly treated by Neomycin. Concerns over side effects over the years have led doctors to prescribe alternatives. More data is required to determine why some antibiotics could contribute to hearing loss. It seems that lasting harm could be caused when these drugs create inflammation of the inner ear.
3. How Quinine Affects Your Hearing
You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been several cases observed where malaria patients treated with quinine have been inflicted by reversible hearing loss.
4. Your Hearing May be Damaged by Chemo Drugs
When you have to deal with chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in an effort to destroy cancer cells. Healthy cells and cancer are often indistinguishable by these toxins. These medications are being looked at:
- Cisplatin commonly known as Platinol
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
But if you had to choose between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. You may want to talk with your hearing care expert about tracking your hearing while you’re dealing with cancer treatments. Or you may want to let us know what your individual situation is and discover if there are any suggestions we can make.
5. Hearing Loss And Loop Diuretics
You might be taking diuretics to help manage fluid balance in your body. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to manage the condition with medication. This can lead to inflammation when salt vs water ratios get out of balance. This can cause hearing loss, which is usually temporary. But hearing loss may become permanent if this imbalance is allowed to continue. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the long-term damage a lot worse. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.
If You Are Using Medications That Cause Hearing Loss What Can You do?
You should consult your doctor before you discontinue taking any drugs they have prescribed. Before you talk to your doctor, you should take stock of all your medications. You can ask your doctor if there might be an alternative to any medications that trigger loss of hearing. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in some cases, with small modifications to your diet and some exercise. Your immune system can be improved while pain and water retention can also be decreased with these alterations. You should schedule an appointment to get your hearing screened as soon as you can particularly if you are taking any ototoxic drugs. Hearing loss can progress quite slowly, which makes it less perceptible at first. But make no mistake: it can affect your happiness and health in ways you might not realize, and you will have more options for treatment if you catch it early.